Teens turning to over-the-counter medicines for highs.
By JON OTTMAN - Staff Writer
Many parents are concerned about their children getting high and are watching for obvious signs of hard-core mainstream use -- like drugs, residue or paraphernalia.
Many kids, however, are getting high right under their parents' noses and it doesn't take a trip to the inner city.
All it takes is a visit to their parents' medicine cabinet or the corner drug store for over-the-counter medications.
While parents of teens who are abusing the otherwise legal drugs remain in the dark, police officers, medics and hospitals are becoming more aware of incidents involving their abuse.
Detective Sgt. Thomas Kohl of the Shelby Township Police Department said he became aware of such abuse while investigating the death of a 17-year-old Washington Township boy.
The teen died Jan. 20 after ingesting Coricidin HBP, a popular cold medication, in combination with alcohol, cocaine and heroin over a 24-hour period. Kohl said that many teens believe that since they are taking over-the-counter drugs approved by the Food and Drug Administration, the medications are safe even in large doses.
"Over-the-counter drugs are not safe when you take a whole package in one sitting," Kohl said. "Nothing could be farther from the truth."
Firefighter/Medic Eric Gooch of the Shelby Township Fire Department was one of the two medics that responded to the call for help when the Washington Township teen was found unresponsive.
Gooch said he was surprised to some extent regarding the circumstances surrounding the drug-related death.
"But on the other hand, I wasn't so surprised. We'll get a call for a simple car accident and we'll get there and get a total lack of respect from the kids," he said. "We'll try to get information from them and they'll talk back to you and the police and then say they don't have to say anything. Then as we're treating them we'll look down in the car and find a bunch of cough syrup bottles. Then we can put it together."
Jennifer Pacurari, substance abuse prevention specialist with Macomb Family Services Inc. in Romeo meets and talks to students at the middle and high school levels from districts all over Macomb County. Through these discussions she is hearing that abuse of over-the-counter medications is becoming more and more popular.
One of the most popular over-the-counter drugs being abused is Coricidin HBP Cough and Cold tablets. The small red tablets contain a drug called dextromethorphan. Dr. Susan Smolinske is the director of the Poison Control Center at Childrens Hospital of Detroit.
She said that dextromethorphan, known as DXM, Dex or Vitamin D, is a very effective cough suppressant with normally low side effects when taken in recommended dosages. A semi-synthetic relative of opiates, the drug is a key ingredient in at least 140 non-prescription products.
Ironically, dextromethorphan was touted as a less addictive, less likely medicine to be abused than the narcotic codeine, once a popular cough syrup ingredient.
Known by kids as Triple-C, Red Devils, Red C, Red Box or skittles, Coricidin is usually ingested several pills at a time. Some take a few while others take as many as one or two packages of 16 tablets at one time, well above the recommended dosages.
Some teens use other products that contain DXM. These teens -- known as syrup heads -- use cough syrups like NyQuil or Robitussin, hence the other use terms "robo-dosing" or "robo- tripping."
Smolinske said that teens abuse the medication to get a hallucinatory high that provides a disassociative anesthetic "out-of-body" experience, similar to phencyclidine, or PCP. "(Dextromathorphan) affects the receptors that cause psychotic behavior, which can cause the hallucinations," she said.
One drug expert pointed out that many teens don't like the flavor of the syrups or having to drink from two to four bottles to get a high, making the Coricidin an "attractive" alternative.
But the risks are high. The drug impairs judgement and reaction times, making activities like driving difficult and dangerous.
Smolinske said that with high doses, DXM causes a high heart rate, high blood pressure and changes in mental status.
According to the Maryland Poison Control Center, lethargy, slurred speech, stupor, nausea, stomach cramps and pain, hysteria, hyperthermia (elevated body temperature), central nervous system depression and seizures are also possible. If someone vomits while sedated on the drug, they can aspirate and choke on their own vomit.
While it is dangerous enough to abuse the dextromethorphan alone, drug manufacturers often combine the chemical with other drugs to provide effective multi-symptom relief for various maladies.
Some expectorants and other ingredients in cough syrup cause severe nausea and vomiting in larger doses, negating the opportunity to get high. Other ingredients include pain-reliever acetaminophen -- the main ingredient in Tylenol -- and chlorpheniramine maleate, an antihistamine. Chlorpheniramine maleate is the other main ingredient in Coricidin Cough and Cold.
While ingesting large amounts of over-the-counter medication for the DXM, teens are also ingesting large and dangerous amounts of the other medications. Acetaminophen in large doses causes severe liver damage and liver failure.
"There are, I think, four different types of Coricidin," Smolinske said. "Two or three of the other types don't contain dextromethorphan, but they have acetaminophen in them. We've had a couple of cases where a teen has ingested the 'wrong kind' of Coricidin, probably because the pharmacy moved the other kind behind the counter. We caught those cases early enough that we were able to give them an antidote before the acetaminophen could destroy their liver."
Chlorpheniramine maleate, while safe in normal doses, can cause negative side effects similar to DXM.
Overdosing on both chemicals can multiply the negative effects, according to poison control literature.
Smolinske said that she suspects that most of the life- threatening symptoms of Coricidin overdoses are caused not by the DXM, but by the chlorpheniramine maleate.
There is also the danger of someone taking a large amount of dextromethorphan that is unaware of a heart defect or other health-related issue that could be fatal with side effects such as the accelerated heart rate and blood pressure.
The poison control center received 34 calls for Coricidin overdoses in 2000 and 102 calls in 2001. In the first two months of this year alone, there were 33 more. Smolinske said that most cases the Poison Control Center is hearing about involve middle- and high-school-aged students from 13 to 17. Most calls are coming from other hospitals where teens are taken after developing symptoms. "What we're seeing is just a glimpse for poison control," she said. "We hear about the worst cases scenarios, but we don't hear about all of them."
As with many other drugs, education for parents and teens is one important aspect of addressing the problem.
"It's important for the community to be aware of all the different over the counter medications, and their effects, and to use caution about it," Pacurari said.
Police have difficulty in becoming involved because as over-the- counter drugs, there are no laws preventing teens from possessing the pills. "There has to be a determination made by an officer for each specific incident," said Detective Lt. Robert Hennigan of the Shelby Township Police Department. "But as a general rule, what laws can we enforce if it's something legal for them to have?" Hennigan said if someone is intoxicated on the drugs, however, and is driving a car, they can be arrested for operating under the influence of drugs. If on foot and causing a disturbance, they can be picked up for disorderly conduct.
Compounding the problem for authorities is the fact that "instructional" Web sites abound on the Internet, with directions on how to drink bottles of cough syrup without vomiting, which products to look for. Some sites have chat rooms and personal accounts or "trip logs" that describe the personal experiences of teens who have abused the drug.
Many teens feel that if drug instructions and information is on the Internet, it must be accurate and safe. But that's not the case. "There is a lot of inaccurate information out there," Smolinske said.